Alert archive / Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Wakefield, VA

June 12, 20224 counties in Virginia

NWS Wakefield, VA issued this flash flood warning at Jun 12, 2022, 10:19 AM EDT for 4 counties in Virginia. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2022, 10:19 AM EDT (14:19 UTC)
Expired
Jun 12, 2022, 12:15 PM EDT
In force
116 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
None

Counties Goochland County, VA, Hanover County, VA, Louisa County, VA, Powhatan County, VA

The radar

The Norfolk radar (KAKQ), 112 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 2.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2022-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2022-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 6:57 AM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 12, 6:57 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
657 AM EDT Sun Jun 12 2022

.SYNOPSIS...
A warm front will move slowly north over the area this evening.
Hot temperatures will accompany a building upper ridge on Monday
and Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 655 AM EDT Sunday...

Surface analysis shows a diffuse pressure pattern with high pressure
well offshore and weak low pressure north of the Great Lakes. A weak
warm front remains well to the south across the Carolinas. Aloft,
zonal/W-SW flow will begin the transition to the NW today as a
trough over New England translates east and strong ridging over
the southern Plains approaches.

Radar shows increasing coverage of showers and thunderstorms across
the northern half of the area as low level warm/moist advection
increases this morning. This area of precip will translate
eastward across the northern half of the area this morning
before moving off the coast by early afternoon. Precip and
thicker clouds will serve to limit heating across the north for
a few hours this morning but clouds should thin out a bit going
into the afternoon. Knocked a few degrees off of afternoon high
temps to account for slower heating. Will show highs in the low
to mid 80s N and mid to upper 80s S. Potential for thunderstorms
will increase over much of the area this afternoon as moderate
buoyancy and deep layer shear of ~30 kts result in a chance for
some strong to severe storms. SPC has the southwestern half of
the area in a Slight Risk with a Marginal Risk in place for the
remainder of the area. The main threat will be strong outflow
winds but shear may prove sufficient for a few hail reports as
well. CAMs are not much help regarding the placement and timing
of the greater severe risk but the more substantial CAPE/shear
overlap matches the SPC Slight Risk area well. Storms should
lose strength quickly this evening with only a slight chance of
showers after midnight. Overnight lows will be warm and muggy in
the upper 60s to low 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 355 AM EDT Sunday...

The Mid South ridge will strengthen and move eastward toward the
local area on Monday, resulting in afternoon high temps in the low
to mid 90s for a large portion of the area with a few upper 90s
possible across the south and southwest counties. Dew points in the
low to mid 70s will result in afternoon heat index values of 100-105
degrees. A Heat Advisory is looking increasingly likely for
significant portion of the southern CWA. Widely scattered
showers and storms are possible in the afternoon/evening but
with rising heights aloft will limit PoPs to ~30% or less. Not
much relief Monday night with dew points remaining in the low to
mid 70s and temps only falling into the low/mid 70s.

Tricky forecast for Tuesday with the strong ridge still centered
just to our SW. Thicknesses argue for even hotter temps on Tuesday
with more widespread mid 70s dew points. That said, 00z guidance has
begun to converge on the potential for a shortwave trough and
surface reflection to dive SE on NW flow aloft. Timing and placement
issues remain but it is looking increasingly likely that showers and
strong storms could impact the region on Tuesday, leading to
high bust potential for afternoon high temps. Haven't made any
huge changes to the ongoing forecast with highs still forecast
to be well into the 90s with mid and upper 90s for the SW half
of the area. Two scenarios are possible: 1) Storms move into the
area during the morning and leave widespread clouds and rain-
cooled air across the area or 2) Storms hold off until the
afternoon and evening and have extremely warm and moist air on
which to feed, resulting in the potential for a more substantial
severe threat. Given the uncertainty, SPC has a large Marginal
Risk over the Mid Atlantic on Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 355 AM EDT Sunday...

Regardless of the timing of storms Tuesday, it looks like the
accompanying cold front will take some of the edge off the extreme
heat for the middle of the upcoming week with highs "only" in the
low to mid 90s on Wednesday with low a chance for afternoon
showers/storms. Highs near the coast will be considerably cooler in
the low to mid 80s as onshore flow continues. N to NNW flow will
remain in place to the east of the stubborn upper ridge with the
potential for kinks in the flow aloft to spark off storms each
afternoon. Highs remain in the 90s away from the coast into the late
week period with some relief possible into next weekend.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 655 AM EDT Saturday...

Mix of conditions across the terminals this morning with MVFR
CIGs coincident with the ongoing showers and storms across the
northwest half of the area. Winds are from the S or SE 5-10 kt
with a mix of cloud decks apparent on satellite imagery.

Guidance has backed off on the IFR potential at RIC this morning
with most of the lower flight categories confined to the far NW.
Will maintain a period of MVFR CIGs at both RIC and SBY this
morning as this first batch precip moves through. Additional
showers and storms are possible in the afternoon but questions
remain regarding timing and impact of early day cloudiness. Will
include VCTS at all terminals by mid to late afternoon but
confidence is low with respect to specific timing. Local
reduction in flight category and gusty winds will accompany storms
this afternoon and evening.

Outlook: VFR Monday with only isold aftn tstms possible.
An increase in aftn/eve showers and storms are possible
Tuesday. High pressure builds in for Wednesday.

&&

.MARINE...
As of 355 AM EDT Sunday...

High pressure is centered to the east of the local waters early
this morning, with S winds of 10-12 kt. Gusts to 20 kt were observed
earlier, but these have since diminished. Waves are ~2 ft with 2.5-3
ft seas. Southerly winds will remain in the 10-12 kt range this
morning but will increase to ~15 kt (w/ occasional 20 kt gusts) and
become SE again this aftn through late this evening. S winds around
10 kt are expected from late tonight-Mon. Winds become NW-N-NE Tue-
Wed (but remain below SCA thresholds) following the passage of a
weak cold front. Prevailing conditions are expected to remain sub-
SCA through at least the middle of the week. Aftn/evening tstms
today will have the potential to produce brief 34+ kt gusts. Still
watching the potential for a complex of thunderstorms to impact the
waters (with a brief period of higher winds) on Tue. There is still
a considerable amount of uncertainty with respect to placement and
timing of a potential MCS, but if it does materialize the period of
watch would be Tue AM-Tue evening. Waves will be 1-3 ft through the
first part of tonight, with 1-2 ft waves from late tonight-Wed. Seas
are expected to remain no higher than 2-3 ft from today-Wed.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...RHR
NEAR TERM...RHR
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...RHR
MARINE...ERI
Hazardous weather outlook, Jun 12, 4:05 AM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
405 AM EDT Sun Jun 12 2022

NCZ012-013-030-VAZ048-060>062-065>069-079>081-087-088-092-509>511-
513>515-130815-
Northampton-Hertford-Bertie-Fluvanna-Prince Edward-Cumberland-
Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-
Dinwiddie-Prince George-Greensville-Sussex-Southampton-
Western Louisa-Eastern Louisa-Western Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-
405 AM EDT Sun Jun 12 2022

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

There is a slight risk for severe thunderstorms this afternoon.
Damaging wind gusts are the main threat from any severe storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Afternoon high temperatures in the mid 90s Monday and Tuesday with
increasing humidity will result in heat index values 100-105 during
the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-NCZ014>017-031-032-VAZ064-075>078-082>086-089-090-093-
095>100-512-516>525-130815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-Gates-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-Caroline-
Westmoreland-Richmond-Northumberland-Lancaster-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Surry-James City-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
Northampton-Eastern Hanover-Eastern Henrico-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-York-Newport News-Hampton/Poquoson-
405 AM EDT Sun Jun 12 2022

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms this afternoon.
Damaging wind gusts are the main threat from any severe storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Afternoon high temperatures in the mid 90s Monday and Tuesday with
increasing humidity will result in heat index values above 100 for
inland locations during the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 12, 5:04 AM EDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
504 AM EDT Sun Jun 12 2022

VAZ048-061-120930-
Fluvanna VA-Cumberland VA-
504 AM EDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of northeastern
Cumberland and south central Fluvanna Counties through 530 AM EDT...

At 503 AM EDT, Doppler radar was tracking a strong thunderstorm over
New Canton, or near Fork Union, moving east northeast at 30 mph.
Doppler radar has indicated weak rotation with this storm. While a
tornado is not immediately likely, remain alert for any warnings.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fork Union, Columbia, Duncan, Dixie, Cohasset, Shores, Carysbrook,
Bremo Bluff and Hardware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3784 7820 3767 7812 3766 7824 3769 7824
      3769 7826 3771 7829 3772 7834 3773 7837
      3773 7839 3774 7841
TIME...MOT...LOC 0903Z 250DEG 27KT 3771 7833

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

EI
Special weather statement, Jun 12, 9:10 AM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
910 AM EDT Sun Jun 12 2022

VAZ512-517>521-121345-
Eastern Hanover VA-Western King and Queen VA-Western King William VA-
Eastern King William VA-Western Essex VA-Eastern King and Queen VA-
910 AM EDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of northwestern King
and Queen, northwestern King William and central Essex Counties
through 945 AM EDT...

At 908 AM EDT, Doppler radar was tracking a strong thunderstorm near
Mangohick, or 9 miles east of Ashland, moving east at 30 mph.

HAZARD...Heavy rain and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Beulahville and Manquin around 925 AM EDT.
  Aylett around 930 AM EDT.
  Saint Stephens Church around 940 AM EDT.
  Millers Tavern and Stevensville around 945 AM EDT.

Other locations impacted by this storm include Enfield, Central
Garage, Owenton, Upshaw, Etna Mills, Walkerton, Epworth, Biscoe,
Calno and Rumford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3783 7693 3783 7695 3778 7694 3779 7693
      3768 7690 3771 7738 3774 7736 3777 7737
      3779 7737 3780 7736 3779 7735 3788 7725
      3794 7696
TIME...MOT...LOC 1308Z 260DEG 24KT 3777 7730

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Poche
Special weather statement, Jun 12, 9:48 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
948 AM EDT Sun Jun 12 2022

VAZ061-062-069-510-511-515-121430-
Goochland VA-Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-Powhatan VA-
Cumberland VA-Eastern Louisa VA-
948 AM EDT Sun Jun 12 2022

...Strong thunderstorms will impact portions of southeastern Louisa,
northeastern Cumberland, Goochland, northwestern Henrico, west
central Hanover and northern Powhatan Counties through 1030 AM EDT...

At 947 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gum Spring to near Trenholm to near
Lakeside Village. Movement was east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations impacted include...
Goochland, Ashland, Randolph Macon College, Cartersville, Tuckahoe,
Gum Spring, Fife, Oilville, Manakin, Trenholm, Lakeside Village,
Kings Dominion, Montpelier, Sabot, Wyndham, Duncan, Orchid, Crozier,
Rock Castle and Vontay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3764 7825 3772 7822 3784 7793 3789 7744
      3786 7742 3782 7742 3760 7762 3756 7830
TIME...MOT...LOC 1347Z 265DEG 25KT 3779 7784 3760 7803 3760 7824

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MRD

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:05 PM EDTSpecial Weather StatementAKQCaroline40 min
Jun 11, 8:23 PM EDTSevere Thunderstorm WarningAKQCaroline, Essex28 min
Jun 11, 8:25 PM EDTSpecial Weather StatementAKQLouisa35 min
Jun 11, 8:45 PM EDTSpecial Weather StatementAKQCaroline30 min
Jun 11, 8:50 PM EDTSevere Thunderstorm WarningAKQGoochland, Hanover, Louisa40 min
Jun 11, 9:25 PM EDTSpecial Weather StatementAKQHanover35 min
Jun 12, 5:04 AM EDTSpecial Weather StatementAKQFluvanna26 min
Jun 12, 5:19 AM EDTAreal Flood AdvisoryAKQCumberland, Fluvanna, Goochland2 hr
Jun 12, 8:34 AM EDTAreal Flood AdvisoryAKQGoochland, Hanover, Louisa116 min
Jun 12, 9:10 AM EDTSpecial Weather StatementAKQKing William35 min
Jun 12, 9:19 AM EDTAreal Flood AdvisoryAKQLancaster, Northumberland116 min
Jun 12, 9:32 AM EDTAreal Flood AdvisoryAKQCumberland, Fluvanna, Goochland3 hr
Jun 12, 9:48 AM EDTSpecial Weather StatementAKQGoochland, Hanover42 min
Jun 12, 10:31 AM EDTSpecial Weather StatementAKQHanover, Powhatan, City of Richmond59 min
Jun 12, 10:38 AM EDTSevere Thunderstorm WarningAKQChesterfield, Goochland, Hanover, Henrico, King William, Powhatan and 1 more52 min
Jun 12, 10:58 AM EDTAreal Flood AdvisoryAKQChesterfield, Hanover, Henrico, City of Richmond2 hr
Jun 12, 11:10 AM EDTSevere Thunderstorm WarningAKQCharles City, Chesterfield, Hanover, Henrico, King William, New Kent and 1 more50 min
Jun 12, 11:38 AM EDTSpecial Weather StatementAKQPrince George, City of Colonial Heights, City of Hopewell, City of Petersburg52 min
Jun 12, 11:42 AM EDTAreal Flood AdvisoryAKQEssex, Lancaster, Middlesex, Northumberland, Richmond, Westmoreland3 hr
Jun 12, 11:46 AM EDTSevere Thunderstorm WarningAKQCharles City, Gloucester, James City, King and Queen, New Kent, Prince George and 3 more44 min
Jun 12, 11:49 AM EDTSpecial Marine WarningAKQ103 min
Jun 12, 11:58 AM EDTSpecial Marine WarningAKQ62 min
Jun 12, 12:00 PM EDTSevere Thunderstorm WarningAKQCharles City, Prince George, Surry, Sussex, City of Hopewell, City of Petersburg45 min
Jun 12, 12:28 PM EDTSpecial Marine WarningAKQ62 min
Jun 12, 12:29 PM EDTSpecial Weather StatementAKQAccomack46 min
Jun 12, 12:30 PM EDTSevere Thunderstorm WarningAKQGloucester, James City, Mathews, Middlesex, York, City of Williamsburg45 min
Jun 12, 12:38 PM EDTSpecial Marine WarningAKQ67 min
Jun 12, 12:45 PM EDTSpecial Marine WarningAKQ60 min
Jun 12, 12:46 PM EDTSevere Thunderstorm WarningAKQAccomack44 min
Jun 12, 12:48 PM EDTSpecial Weather StatementAKQIsle of Wight, City of Franklin, City of Hampton, City of Newport News, City of Poquoson, City of Suffolk42 min
Jun 12, 1:02 PM EDTSpecial Marine WarningAKQ58 min
Jun 12, 1:14 PM EDTSpecial Weather StatementAKQCity of Virginia Beach46 min
Jun 12, 1:26 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Hampton, City of Norfolk, City of Poquoson, City of Portsmouth34 min
Jun 12, 1:35 PM EDTSevere Thunderstorm WarningAKQCity of Norfolk, City of Portsmouth, City of Virginia Beach40 min
Jun 12, 1:40 PM EDTSpecial Marine WarningAKQ65 min
Jun 12, 2:14 PM EDTSpecial Weather StatementAKQCity of Virginia Beach31 min
Jun 12, 2:54 PM EDTSpecial Marine WarningAKQ96 min
Jun 12, 3:43 PM EDTSpecial Weather StatementAKQGreensville, City of Emporia47 min
Jun 12, 6:24 PM EDTSpecial Weather StatementAKQFluvanna36 min
Jun 12, 6:46 PM EDTSevere Thunderstorm WarningAKQCumberland, Fluvanna44 min
Jun 12, 7:19 PM EDTSevere Thunderstorm WarningAKQAmelia, Cumberland, Powhatan41 min
Jun 12, 7:43 PM EDTTornado WarningAKQAmelia, Cumberland, Powhatan32 min
Jun 12, 1:44 PM EDTSpecial Weather StatementAKQBertie31 min
Jun 12, 2:16 PM EDTSpecial Weather StatementAKQChowan44 min
Jun 12, 2:25 PM EDTSpecial Weather StatementAKQCamden, Pasquotank50 min
Jun 12, 2:48 PM EDTSevere Thunderstorm WarningAKQCamden, Currituck, Pasquotank, Perquimans42 min
Jun 12, 3:02 PM EDTSpecial Weather StatementAKQCurrituck43 min
Jun 12, 3:29 PM EDTSpecial Weather StatementAKQPasquotank31 min
Jun 12, 4:27 PM EDTSpecial Weather StatementAKQGates, Hertford, Northampton48 min
Jun 12, 4:59 PM EDTSevere Thunderstorm WarningAKQBertie, Hertford, Northampton46 min

Nearby

Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.